Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Los Angeles, CA

February 16, 2017

NWS Los Angeles, CA issued this winter storm warning at Feb 16, 2017, 1:24 PM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 1:24 PM PST (21:24 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 18, 2017, 6:27 AM PST
In force
23 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

041 
WWUS46 KLOX 162124
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
124 PM PST Thu Feb 16 2017

...Periods of heavy snow at higher elevations and very strong and
possibly damaging winds Friday through early Saturday...

.A strong storm system will generate very gusty winds and periods
of heavy snow across the higher elevations of Ventura and Los
Angeles Counties Friday into early Saturday. Snow levels will
vary from as low as 6000 feet early Friday, rising to 8000 feet
Friday night, then lowering down to 6000 feet again Saturday. In
addition, south to southeast gusting as high 70 mph are possible
through early Saturday, strongest at higher elevations.

CAZ053-054-171030-
/O.UPG.KLOX.WS.A.0001.170217T1500Z-170218T1900Z/
/O.NEW.KLOX.WS.W.0003.170217T1500Z-170218T1900Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
124 PM PST Thu Feb 16 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 11 AM PST
SATURDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Winter Storm Warning for snow and blowing snow, which is in 
effect from 7 AM Friday to 11 AM PST Saturday. The Winter Storm 
Watch is no longer in effect. 

* Snow accumulations...1 to 2 feet of snow are possible above 
  8000 feet in the Los Angeles and Ventura County Mountains. 6 
  to 12 inches are possible above 6000 feet. 

* SNOW LEVELS...6500 to 7000 feet through Friday night, then 
  lowering to 6000 feet Saturday. 

* WINDS...South to southeast 30 to 50 mph with gusts up to 70 mph.
  The strongest winds will occur at higher elevations. 

* IMPACTS...Heavy snow, gusty winds, low visibilities in blowing 
  snow and icy roads make for dangerous driving conditions. 
  These conditions could lead to road closures and travel 
  delays. In addition, extended exposure to cold and wind could 
  be life- threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only travel in an emergency. If you must travel, check the latest
road reports before departing. Keep an emergency kit in your
vehicle which includes a flashlight, food and water, extra
clothes and blankets, and tire chains.

&&

$$

MW
5 follow-up statements
636 
WWUS46 KLOX 170949
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
149 AM PST Fri Feb 17 2017

...Damaging winds in the mountains with periods of heavy snow at 
higher elevations today through early Saturday...

.A powerful storm system will generate strong and damaging winds 
in the mountains of Ventura and Los Angeles Counties, with periods
of heavy snow across higher elevations. Snow levels will generally
be between 7000 and 8000 feet today, although may begin the day 
as low as 6500 feet in some areas. Snow levels will lower later 
today and tonight, dropping to between 5000 and 5500 feet by 
Saturday morning. 

South to southeast winds will increase to 35 to 50 mph with gusts
to 70 mph today, then become southwest 25 to 35 mph with gusts to
60 mph tonight. Winds will be strongest in higher elevations.
Winds will slowly diminish late tonight and Saturday morning.  

CAZ053-054-171800-
/O.CON.KLOX.WS.W.0003.170217T1500Z-170218T1900Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
149 AM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 11 AM PST SATURDAY...

* Snow accumulations...1 to 2 feet above 8000 feet and 6 to 12
  inches between 6000 and 8000 feet. 

* SNOW LEVELS...7000 to 8000 feet through this afternoon, then
  lowering to between 5000 and 5500 feet very late tonight and
  Saturday morning. 

* WINDS...South to southeast 35 to 50 mph with gusts to 70 mph
  today will become southwest 25 to 35 mph with gusts to 60 mph
  tonight, then winds will diminish slowly late tonight and
  Saturday morning.

* IMPACTS...Heavy snow, gusty winds, low visibilities and icy
  roads will make for very dangerous driving conditions in the
  mountains through at least Saturday. These conditions could lead
  to road closures and travel delays. In addition, extended
  exposure to cold and wind could be life-threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only travel in an emergency. If you must travel, check the latest
road reports before departing. Keep an emergency kit in your
vehicle which includes a flashlight, food and water, extra
clothes and blankets, and tire chains.

&&

$$

DB/Kaplan
808 
WWUS46 KLOX 171447
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
647 AM PST Fri Feb 17 2017

...Damaging winds in the mountains with periods of heavy snow at
higher elevations today through early Saturday...

.A powerful storm system will generate strong and damaging winds
in the mountains of Ventura and Los Angeles Counties, with
periods of heavy snow across higher elevations. Snow levels will
generally be between 7000 and 8000 feet today, although may begin
the day as low as 6500 feet in some areas. Snow levels will lower
later today and tonight, dropping to between 5000 and 5500 feet
by Saturday morning.

South to southeast winds will increase to 35 to 50 mph with gusts
to 70 mph today, then become southwest 25 to 35 mph with gusts to
60 mph tonight. Winds will be strongest in higher elevations.
Winds will slowly diminish late tonight and Saturday morning.

CAZ053-054-172300-
/O.CON.KLOX.WS.W.0003.170217T1500Z-170218T1900Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
647 AM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PST
SATURDAY...

* Snow accumulations...1 to 2 feet above 8000 feet and 6 to 12 
  inches between 6000 and 8000 feet. 

* SNOW LEVELS...7000 to 8000 feet through this afternoon, then 
  lowering to between 5000 and 5500 feet very late tonight and 
  Saturday morning. 

* WINDS...South to southeast 35 to 50 mph with gusts to 70 mph 
  today will become southwest 25 to 35 mph with gusts to 60 mph 
  tonight, then winds will diminish slowly late tonight and 
  Saturday morning. 

* IMPACTS...Heavy snow, gusty winds, low visibilities and icy 
  roads will make for very dangerous driving conditions in the 
  mountains through at least Saturday. These conditions could 
  lead to road closures and travel delays. In addition, extended 
  exposure to cold and wind could be life-threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only travel in an emergency. If you must travel, check the latest
road reports before departing. Keep an emergency kit in your
vehicle which includes a flashlight, food and water, extra
clothes and blankets, and tire chains.

&&

$$

RAT
182 
WWUS46 KLOX 172253
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
253 PM PST Fri Feb 17 2017

...Damaging winds in the mountains with periods of heavy snow at
higher elevations through early Saturday...

.A powerful storm system will generate strong and damaging winds
in the mountains of Ventura and Los Angeles Counties, with
periods of heavy snow across higher elevations. Snow levels will
generally be between 7000 and 8000 feet today, although may begin
the day as low as 6500 feet in some areas. Snow levels will lower
later today and tonight, dropping to between 5000 and 5500 feet
by Saturday morning.

South to southeast winds will increase to 35 to 50 mph with gusts
to 70 mph today, then become southwest 25 to 35 mph with gusts to
60 mph tonight. Winds will be strongest in higher elevations.
Winds will slowly diminish late tonight and Saturday morning.

CAZ053-054-180800-
/O.CON.KLOX.WS.W.0003.000000T0000Z-170218T1900Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
253 PM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PST
SATURDAY...

* Snow accumulations...1 to 2 feet above 8000 feet and 6 to 12 
  inches between 6000 and 8000 feet. 

* SNOW LEVELS...7000 to 8000 feet through this afternoon, then 
  lowering to between 5000 and 5500 feet very late tonight and 
  Saturday morning. 

* WINDS...South to southeast 35 to 50 mph with gusts to 70 mph 
  today will become southwest 25 to 35 mph with gusts to 60 mph 
  tonight, then winds will diminish slowly late tonight and 
  Saturday morning. 

* IMPACTS...Heavy snow, gusty winds, low visibilities and icy 
  roads will make for very dangerous driving conditions in the 
  mountains through at least Saturday. These conditions could 
  lead to road closures and travel delays. In addition, extended 
  exposure to cold and wind could be life-threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only travel in an emergency. If you must travel, check the latest
road reports before departing. Keep an emergency kit in your
vehicle which includes a flashlight, food and water, extra
clothes and blankets, and tire chains.

&&

$$

RAT
195 
WWUS46 KLOX 180809
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1209 AM PST Sat Feb 18 2017

...Damaging winds in the mountains with periods of heavy snow at
higher elevations through this morning...

.A powerful storm system will continue to generate strong and 
damaging winds in the mountains of Ventura and Los Angeles 
Counties, with periods of heavy snow across higher elevations. 
Snow levels will generally be between 5000 and 5500 feet through 
Saturday morning. Localized snow may fall to as low as 4000 feet 
in heavier showers.

South to southwest winds 25 to 35 mph with gusts to 60 mph 
tonight. Winds will be strongest in higher elevations. Winds will 
slowly diminish late tonight and Saturday morning.

CAZ053-054-181615-
/O.CON.KLOX.WS.W.0003.000000T0000Z-170218T1900Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1209 AM PST Sat Feb 18 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PST THIS 
MORNING...

* STORM TOTAL SNOW ACCUMULATIONS...Storm total snow accumulations
  between 1 to 2 feet are expected above 8000 feet and 6 to 12 
  inches between 6000 and 8000 feet.

* SNOW LEVELS...Snow levels will be between 5000 and 5500 feet
  through this morning. Localized snow may fall to as low as 4000
feet in heavier showers.

* WINDS...South to southwest 25 to 35 mph with gusts up to 60 mph
  diminishing this morning. 

* IMPACTS...Heavy snow, gusty winds, low visibilities and icy 
  roads will make for very dangerous driving conditions in the 
  mountains through at least Saturday. These conditions could 
  lead to road closures and travel delays. In addition, extended 
  exposure to cold and wind could be life-threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only travel in an emergency. If you must travel, check the latest
road reports before departing. Keep an emergency kit in your
vehicle which includes a flashlight, food and water, extra
clothes and blankets, and tire chains.

&&

$$

Hall
081 
WWUS46 KLOX 181427
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
627 AM PST Sat Feb 18 2017

CAZ053-054-182230-
/O.CAN.KLOX.WS.W.0003.000000T0000Z-170218T1900Z/
/O.NEW.KLOX.WW.Y.0003.170218T1427Z-170219T0600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
627 AM PST Sat Feb 18 2017

...WINTER WEATHER ADVISORY REPLACE WINTER STORM WARNING...IN 
EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Winter Weather Advisory for breezy winds and accumulating 
snowfall. This advisory which is in effect until 10 PM PST this 
evening and replaces the Winter Storm Warning.

* NEW SNOW ACCUMULATIONS...Snowfall accumulations between 3 and 7
  inches are expected. Accumulations up to one inch down to the
  4000 foot elevation is possible, which could fall on Interstate
  5.

* SNOW LEVELS...Snow levels will be between 5000 and 5500 feet 
  through this morning. Localized snow may fall to as low as 
  4000 feet in heavier showers. 

* WINDS...South winds 15 to 25 mph with gusts up to 40 mph
  becoming northwest this afternoon.

* IMPACTS...Heavy snow, gusty winds, low visibilities and icy
  roads will make for very dangerous driving conditions in the
  mountains through at least Saturday. These conditions could lead
  to road closures and travel delays. In addition, extended
  exposure to cold and wind could be life-threatening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for snow covered roads and limited visibilities, and
use caution while driving. Check the latest road reports before
departing. Keep an emergency kit in your vehicle which includes a
flashlight, food and water, extra clothes and blankets, and tire
chains.

&&

$$

Hall

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 12:48 PM PST, 36 minutes earlier.

Area forecast discussion, Feb 16, 12:48 PM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1248 PM PST Thu Feb 16 2017

.SYNOPSIS...
Rain across San Luis Obispo County will sag southward today to
all of southwestern California by evening. Heavy rain and strong
winds will impact the entire region on Friday and taper off early
Saturday. Scattered showers will linger through Sunday ahead of
another system moving into the region on Monday.

&&

.SHORT TERM...(TDY-SUN)

So here we go with the start of what looks to be an impressive
period of rain and wind across our area. This initial band will
remain fairly benign with just light amounts of precip through
this evening. The rain is currently as far south as the Santa
Barbara area and will continue trekking southeast into Ventura and
LA Counties later today and this evening.

Precip will ramp up in intensity later tonight into Friday as the
next upper low that's still a good 1000 nm west of the Bay Area
this afternoon gets closer. At the same time a 987mb surface low
will move into the coastal waters tightening up the surface
gradient and kicking up a strong east to southeast wind. Strongest
winds will be at higher elevations and high wind watches will be
converted to warnings this afternoon. For lower elevations wind
advisories will be in effect all day Friday before decreasing in
the evening as the gradients weaken. While the surface winds do
have a decidedly east component to them, the winds just off the
surface will veer rapidly to the south and southwest providing a
strong orographic component to help enhance precip rates south of
the transverse ranges from SB to LA Counties. With pwats in the
1-1.4" range the combination of the upslope effects, good energy
and difluence aloft it should be a very efficient precip producer.
Models have been fairly consistent with this, though the NAM did
tack backwards slightly on the amounts. But see no reason to
make any significant changes to the forecast at this time.
Rainfall rates peaking around 1 inch per hour still seem
reasonable. Thunderstorm chances don't look great initially but
better later Friday into Saturday as the upper low moves into the
area with colder more unstable air.

Overall rain rates expected to start tapering off Friday night
with just showers and possible thunderstorms Saturday, though best
chances for storms would be over the mtns. Rain amounts Saturday
really variable, but overall not too excessive except where
thunderstorms occur. Mostly a quarter inch or less.

Snow levels will start out around 6000' then rise to around 8000
Friday night when that warmer plume of moisture moves through,
then dropping back down to 6000 or slightly lower Saturday with
the colder air arriving.

Sunday looks dry in most areas with plenty of sunshine but some
lingering clouds over the mountains and possibly some increasing
stratocu across the valleys in the afternoon.

.LONG TERM...(MON-THU)

Weak ridging will develop Monday while a storm tries to push
through from the west. Models have been struggling with this one
going back and forth on the strength. The GFS today was a little
stronger than yesterday but the ECMWF is still pretty weak. Hard
to see too much from this given the position of the ridge aloft so
will keep pops as they are but amounts will likely be a quarter
inch or less most areas.

Low confidence forecast continues Tue-Thu. A series of weak
systems will move through associated with a fairly deep upper
trough along the west coast. Not seeing much moisture with any of
these systems but enough to warrant at least some rain chances
each day until we closer and can refine the forecast and get a
better idea on timing. Temps should remain below normal through
the period.

&&

.AVIATION...16/1800Z.

At 17Z, there was an inversion at KLAX at around 700 ft deep. The
top of the inversion was around 1800 ft with a temperature of
17C.

Moderate confidence on general timing and flight categories
through Friday, but will likely have randomly changing CIGS, VIS,
and winds with the upcoming strong storm. Forecast reflects
middle road, most common conditions...with a chance of being
occasionally worse.

KLAX...Moderate confidence in general thinking, but likely will
see flight cats vary a lot after 12Z. High confidence in strong
SE winds on Friday, with an 07-12Z onset window of going above 10
KT. Heaviest rain and lowest flight cats expected 20-03Z Fri...with
CIGS likely down to 008-012, VIS down to 1/2-2SM, and SE gusts
25-35KT.

KBUR...High confidence in VFR conditions through at least 06Z.
Moderate confidence in general thinking after than, but likely
will see flight cats vary a lot after 12Z. Heaviest rain and
lowest flight cats expected 20-03Z Fri...with CIGS likely down to
008-012, VIS down to 1/2-2SM, and SE gusts 20-30KT.

&&

.MARINE...16/100 PM.

...Very Dangerous Conditions Late Tonight through Friday...

A very dangerous storm system will bring strong SE winds, very
steep seas, low visibility due to rain, and thunderstorms to the
area on Friday. High confidence in widespread strong Gale Force
SE Winds on Friday, with a 30 percent chance of exceeding Storm
Force (48 KT). Channels and passages between islands will likely
see locally enhanced winds. This is a dangerous situation, as such
winds will create very steep seas exceeding 10 feet. These winds
will weaken significantly Friday night but steep seas will likely
linger. Gusty NW winds should form quickly NW of San Nicolas
Island Saturday night and Sunday. High confidence in a moderately
large west to northwest long period swell building in Saturday and
Sunday as well...which will create dangerous breaking waves near
shore.

Moderate confidence of thunderstorms forming over the coastal
waters Friday afternoon through Saturday...but confidence is low
in terms of timing and severity.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
      34-35. (See LAXCFWLOX).
     Wind Advisory in effect from 4 AM to 4 PM PST Friday for
      zones 34>36-39. (See LAXNPWLOX).
     High Wind Warning in effect from 4 AM to 10 PM PST Friday for
      zones 37-51-52. (See LAXNPWLOX).
     High Surf Advisory in effect from 7 PM this evening to 10 PM
      PST Sunday for zones 39>41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect from Friday morning through
      Saturday morning for zones
      39>41-44>46-52>54-59-87-88-547-549-550. (See LAXFFALOX).
     Wind Advisory in effect from 7 AM to 7 PM PST Friday for
      zones 40-41-44>46-88-547. (See LAXNPWLOX).
     Winter Storm Warning in effect from 7 AM Friday to 11 AM PST
      Saturday for zones 53-54. (See LAXWSWLOX).
     Wind Advisory in effect from 10 AM to 10 PM PST Friday for
      zone 59. (See LAXNPWLOX).
     High Wind Warning in effect from 9 AM to 9 PM PST Friday for
      zone 87. (See LAXNPWLOX).
     High Wind Warning in effect from 4 AM to 4 PM PST Friday for
      zones 549-550. (See LAXNPWLOX).
PZ...Small Craft Advisory for hazardous seas in effect until 3 AM
      PST Friday for zones 645-670-673-676. (See LAXMWWLOX).
     Gale Warning in effect from 3 AM to 4 PM PST Friday for zones
      645-670-673. (See LAXMWWLOX).
     Gale Warning in effect from 3 AM to 9 PM PST Friday for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
High surf will impact area beaches Sunday and create hazards in
the surf zone.

&&

PUBLIC...MW
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:20 AM PSTDense Fog AdvisoryLOX4 min
Feb 16, 3:24 AM PSTDense Fog AdvisoryLOX6 hr
Feb 16, 4:59 AM PSTGale WarningLOX40 hr
Feb 16, 4:59 AM PSTSmall Craft Advisory for Hazardous SeasLOX22 hr
Feb 16, 1:22 PM PSTHigh Wind WarningLOXLos Angeles, Santa Barbara33 hr
Feb 16, 1:22 PM PSTWind AdvisoryLOXLos Angeles33 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.